Florida, 2003

Lightning Strike in Florida, May 15, 2003

May 15, 2003 · NWS MOB · 1 event in 1 county or zone

1 lightning, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before the first event at May 15, 1:10 PM CST, 2 hours 30 minutes earlier.

Area forecast discussion, May 15, 1:10 PM CST, 2 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOBILE AL
210 PM CDT THU MAY 15 2003

FOR THE CURRENT PACKAGE...SAME OLE PROBLEM AS PREVIOUS
FORECASTS...TRYING TO PIN DOWN SHORTWAVE TIMING IN A MODERATELY
AMPLIFIED AND RATHER PROGRESSIVE PATTERN OVER THE CONUS. STARTING TO
GET SOME MOISTURE BACK TO THE NORTHERN-EASTERN GULF COASTAL
REGION...WITH SURROUNDING AREAS ALONG THE I-20 CORRIDOR SHOWING
PRECIP H20 LEVELS AROUND 1.4 ON THIS MORNINGS SOUNDINGS...1.2-1.3
ALONG THE GULF COAST PROPER. LAST NIGHTS/THIS MORNINGS RAIN
HELPED...WITH MORE MID/UPPER LEVEL MOISTURE STREAMING INTO
MX/SOUTHERN PLAINS FROM THE EASTERN PACIFIC. WEAK SHORTWAVE OVER THE
SOUTHERN MISS RIVER VALLEY THE CAUSE OF THE CURRENT AND PREVIOUS
RAIN OVER THE AREA...WITH STRONG SHORTWAVE OVER THE DESERT SOUTHWEST
THE CAUSE OF THE INCREASED MOIST FLOW FROM THE PACIFIC. HELPING TO
PUSH THE UPPER DYNAMICS A BIT FARTHER SOUTH THAN EXPECTED IS UPPER
SYSTEM OVER THE SOUTHERN GREAT LAKES.

.THROUGH THE SHORT TERM...ETA/GFS/NGM ADVERTISING THE DESERT
SOUTHWEST LOW WORKING ITS WAY OVER THE LOWER MISSISSIPPI RIVER
VALLEY SATURDAY NIGHT INTO SUNDAY...WITH SOUTHERLY FLOW INCREASING A
BIT AND BRINGING THE MOISTURE LEVELS BACK UP. WITH SOUTHERLY
FLOW...WILL LIKELY CONTINUE CURRENT TREND AND KEEP COASTAL AND NEAR
COASTAL STATIONS ABOVE MOS LOWS...NEAR OR BELOW MOS HIGHS.
INLAND...WILL SEE TREND TOWARDS ABOVE. FOR POPS...AM GOING TO TO
CONTINUE CURRENT TREND OF CONTINUING CURRENT ACTIVITY INTO THE
EVENING...THEN TAPERING IT OFF A BIT...WITH AN INCREASE IN POPS
LATER SATURDAY. CANT TAKE POPS OUT ENTIRELY...ESPECIALLY COASTAL
AREAS...AS FEEL SOUTHERLY WINDS MIGHT BE LIGHT ENOUGH FOR A FEW GULF
BREEZE INITIATED TSRA TO POP ALONG THE COAST.

.IN THE EXTENDED...ALL MEDIUM RANGE MODELS SHOWING A SHORTWAVE OVER
THE LOWER MISSISSIPPI RIVER VALLEY AT F72/SUNDAY MORN. FROM
THERE...THERE IS SOME DIVERGENCE...WITH 06Z GFS SAGGING THE
SHORTWAVE SLOWLY SOUTH(WITH 00Z ETA EXTENDED HINTING AT THIS ALSO)
AS CURRENT GREAT LAKES SYSTEM MEANDERS EAST IN THE SHORT TERM...THEN
SOUTH ALONG THE EASTERN SEABOARD IN THE EXTENDED. THE REST OF THE
PACK TAKING THE SHORTWAVE EASTWARD...WITH THE GREAT LAKES SYSTEM
CONTINUING EAST. 00Z MRF PROJECTION OF THE GFS HINTS AT THE 06Z GFS
SHORTWAVE MOVEMENT...BUT TAKES IT FARTHER EAST BEFORE SAGGING IT
SOUTH. AT F84...00Z ENSEMBLES ARE ALL OVER THE PLACE...WITH ENSEMBLE
MEAN LEANING TOWARDS THE REST OF THE OPERATIONAL MODELS...SO AM
GOING WITH THE ENSEMBLE SOLUTION.

.MARINE...LIGHT TO MODERATE ONSHORE WIND FLOW EXPECTED OVER THE
COASTAL WATERS THROUGH EARLY SATURDAY. INCREASING WINDS...ALONG WITH
BUILDING SEAS FROM INCREASED FETCH/DURATION...LOOK TO BE IN THE
CARDS OVER THE LATTER PART OF THE WEEKEND AS A STRONGER FRONTAL
SYSTEM APPROACHES FROM THE WEST. NOT EXPECTING THINGS TO GET INTO
CAUTION/ADVISORY LEVELS...THOUGH.

.FIRE...NO CONCERNS.

16/29
MILLER/EVERSOLE

.PRELIMINARY TEMPS / POPS...
MOBILE     74 87 73 87 75 / 20 10 00 00 20
PENSACOLA  74 85 74 87 76 / 30 10 00 00 10
DESTIN     76 83 76 84 76 / 30 10 00 00 05
EVERGREEN  69 88 70 89 71 / 30 05 00 00 20
WAYNESBORO 68 87 70 88 70 / 20 00 00 00 30
CAMDEN     68 86 70 89 70 / 30 05 00 00 30

.MOB...
AL...NONE.
FL...NONE.
MS...NONE.
Hazardous weather outlook, May 15, 4:55 AM CST, 10 hours 45 minutes before
ALZ051>064-FLZ001>006-MSZ067-075-076-078-079-151700-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOBILE AL
555 AM CDT THU MAY 15 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR INLAND SOUTHEAST MISSISSIPPI...
SOUTHWEST ALABAMA...AND THE WESTERN FLORIDA PANHANDLE.

.DAY ONE...(TODAY AND TONIGHT)

SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE
ACROSS THE REGION FROM TODAY...GRADUALLY DIMINISHING THIS EVENING.
THE STORMS WILL MOVE SOUTHEAST ALONG A STATIONARY FRONTAL BOUNDARY
THAT WILL CONTINUE ACROSS PORTIONS OF CENTRAL AND SOUTHERN
MISSISSIPPI AND ALABAMA THROUGH TONIGHT.  SOME OF THE STORMS COULD
BE STRONG...PRODUCING GUSTY WINDS...DANGEROUS LIGHTNING AND POSSIBLY
SOME SMALL HAIL.  LOCALLY HEAVY RAINFALL WILL ALSO BE POSSIBLE...
ESPECIALLY OVER INTERIOR SECTIONS AWAY FROM THE COASTLINE.
OTHERWISE...NO WIDESPREAD HAZARDOUS OR SEVERE WEATHER IS EXPECTED
THROUGH THIS EVENING.

.DAYS TWO THROUGH SEVEN...(FRIDAY THROUGH WEDNESDAY)

A STRONGER WEATHER SYSTEM IS EXPECTED TO AFFECT THE SOUTHEAST DURING
THE EARLY PART OF NEXT WEEK.  AT THIS TIME...NO HAZARDOUS OR SEVERE
WEATHER IS EXPECTED.

.SPOTTER CALL TO ACTION STATEMENT...

EMERGENCY MANAGEMENT AND STORM SPOTTER ACTIVATION FOR SEVERE WEATHER
OPERATIONS SHOULD NOT BE NEEDED.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 lightning. Local standard time, as filed.

Lightning, Okaloosa

When
May 15, 3:40 PM CST
Where
Okaloosa County, Ft Walton Beach
Property damage
$5,000
Reported by
EMERGENCY MANAGER
Coordinates
30.665, -86.592 (the zone’s center; the record gives no point)

Lightning struck several transformers and knocked power lines down in Fort Walton Beach.

What these are

Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2003Every state in 2003This day in weather historyWarnings in Florida, May 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5358510.